Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low cd4 count
Aug 7, 2004

my brother28 was diagnosed hiv+ 8yrs ago. last year cd4 count 478 vl 28 000. he then for some reason decided he was only going to check bloods a year later after reading some literature on hiv. count one month ago cd4 128 vl 30000.treatment was started immediately -combivir and nevirapine. one month later cd4 76 vl 336. is this treatment sufficient. do you know any of the top hiv specialists in south africa that my brother can see.

Response from Dr. Young

Thank you for your post.

It is heartening to hear that your brother has access to care and medications in RSA. Combivir/nevirapine should be a very reasonable treatment, with low pill count and side effect profile-- we monitor patients who start on nevirapine somewhat more closely for liver toxicity and rash here in the US, but that shouldn't deter you (or your brother) from using this regimen.

It would appear that your brother is having an excellent initial viral response to treatment, with a ~99% reduction in viral load. I wouldn't worry too much about the initial change in the CD4 count, as improvements in CD4 often take longer to see that these dramatic improvements in viral load. Overall, I'd expect as much as a 200 cell increase in CD4 counts in the first year. The key thing for you to do is to support and encourage your brother to miss as few doses of medications as possible-- optimal adherence to medications is the best hedge for optimal potency and durability of the medications.

There are a number of excellent HIV specialists in South Africa- primarily in the big cities of Cape Town, Durban and Joberg; I can't name names specifically, but would encourage you to contact a local AIDS service organization (ASO) for guidance. TheBody's ASO finder might be of help--- http://www.thebody.com/hotlines/internat.html#african.

Good luck, thanks for reading. BY



Previous
decreasing cd4 count
Next
my first meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement